Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 101, NWS La Crosse, WI

June 20, 1998Houston County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 20, 1998, 4:00 PM CDT for Houston County, Minnesota. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1998, 4:00 PM CDT (21:00 UTC)
Expired
Jun 20, 1998, 5:00 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Houston County, MN

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:33 PM CDTThunderstorm Wind 52Spring Grove, MN
Jun 20, 4:38 PM CDTHail 0.75Spring Grove, MN
Jun 20, 4:53 PM CDTHail 1.25Caledonia, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 416 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
416 m²/s²
0-3 km storm-relative helicity
589 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WUUS1 KLSE 202102 RRA
SVRLSE
MNC055-202200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
400 PM CDT SAT JUN 20 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 500 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST WEST OF RICEFORD OR ABOUT 35 MILES
  SOUTHWEST OF LA CROSSE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRING GROVE AROUND 425 PM CDT
  CALEDONIA AROUND 445 PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TMC/KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:55 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 20, 2:55 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT SAT JUN 20 1998

DUE TO SEVERE WEATHER...HAD LITTLE TIME TO LOOK AT MODELS...BUT
TONIGHT/S PRIMARY CONCERN...EVENING THUNDERSTORMS AND WHERE SEVERE
AND FLASH FLOOD THREAT WILL BE LOCATED.

AS OF 19Z...RADAR INDICATED CLUSTER OF SEVERE STORMS NEAR THE MN/IOWA
BORDER SOUTH OF ROCHESTER...MOVING SLOWLY. PREVIOUS LINE OF STORMS THAT
MOVED INTO NORTHERN WI HAD WEAKENED AS MOISTURE BEING INTERCEPTED BY
STORMS FURTHER SOUTH.

SURFACE COLD FRONT ADVANCING INTO SOUTHEAST MN AND NORTHWEST IOWA AND
FORECAST BY MODELS TO CONTINUE MOVING THROUGH OUR FORECAST AREA
TONIGHT...NOT EXITING EASTERN AND SOUTHERN MOST SECTIONS UNTIL EARLY
MORNING HOURS OF SUNDAY.

ETA MODEL LOOKED BEST WITH QPF...SHOWING HEAVIEST RAINFALL TO MOVE INTO
NORTHEAST IOWA AND PERHAPS SOUTHWEST WI THIS EVENING IN HIGH DEWPOINT
AIR. FLASH FLOOD GUIDANCE VALUES IN THE LOCATIONS WERE QUITE LOW...SO A
FLASH FLOOD WATCH WOULD BE PRUDENT IN NORTHEAST IOWA AND SOUTHEAST MN
COUNTIES ALONG THE IOWA BORDER.

COORDINATED WITH MINNEAPOLIS FORECAST OFFICE.

THOMPSON

In the hours before

Special weather statement, Jun 20, 11:25 AM CDT, 4 hours 35 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-201740-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 AM CDT SAT JUN 20 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM CDT...

AT 1120 AM A LINE OF THUNDERSTORMS EXTENDED FROM 50 MILES SOUTHWEST
OF MANKATO MN NORTHEASTWARD TO ABOUT 15 MILES NORTHWEST OF RED WING
MN TO JUST EAST OF HAYWARD WI.  THESE STORMS WERE MOVING NORTHEAST
AT 45 MPH.  THE STRONGEST STORMS WERE LOCATED IN THE SOUTHWESTERN
PORTION OF THIS LINE...IN SOUTH CENTRAL MINNESOTA. THE STORMS IN
THAT LOCATION HAVE ALREADY PRODUCED HAIL THE SIZE OF GOLF BALLS.
THE STORMS BETWEEN RED WING AND HAYWARD WERE ALSO BEGINNING TO
STRENGTHEN. THE ENTIRE LINE IS EXPECTED TO MOVE EAST THROUGH THE
DAY.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. MOVE TO HIGHER GROUND.  STAY TUNED TO NOAA WEATHER RADIO...
CABLE TELEVISION OR LOCAL TELEVISION OR RADIO STATIONS FOR LATER
STATEMENTS OR POSSIBLE WARNINGS CONCERNING THIS DANGEROUS WEATHER
SITUATION.

TMC/KRC
Special weather statement, Jun 20, 12:24 PM CDT, 3 hours 36 minutes before
MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-201835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1224 PM CDT SAT JUN 20 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 300 PM CDT...

AT 1220 PM A LINE OF SHOWERS AND STRONG THUNDERSTORMS WAS LOCATED
FROM JUST WEST OF ALBERT LEA NORTHEASTWARD TO ABOUT 15 MILES
NORTHWEST OF WABASHA THROUGH EAU CLAIRE TO ABOUT 10 MILES EAST OF
HAYWARD.  THE INDIVIDUAL STORMS CONTINUED TO MOVE NORTHEAST AT 45
MPH WHILE THE LINE ITSELF WAS MOVING EAST AROUND 20 MPH. HAIL THE
SIZE OF GOLF BALLS AND WIND DAMAGE HAVE BEEN REPORTED WITH THE
STORMS IN THE SOUTHWESTERN PORTION OF THIS LINE. HEAVY RAIN...
DAMAGING WINDS AND HAIL ARE ALL POSSIBLE WITH THESE STORMS.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO...
YOUR LOCAL RADIO OR TV STATION...OR LOCAL CABLE TELEVISION FOR
LATER STATEMENTSb AND POSSIBLE WARNINGS.

TMC/KRC
Special weather statement, Jun 20, 2:58 PM CDT, 1 hour 2 minutes before
IAZ008>011-018-019-029-030-MNZ088-095-096-WIZ033-034-041>044-
053>055-061-202030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
258 PM CDT SAT JUN 20 1998

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 7PM...

A TORNADO WATCH IS IN EFFECT FOR NORTHEAST IOWA...
MUCH OF SOUTHEAST MINNESOTA...AND PARTS OF CENTRAL AND
SOUTHWEST WISCONSIN UNTIL 7PM THIS EVENING.

THUNDERSTORMS CONTINUE TO EFFECT AREAS OF SOUTHEAST
MINNESOTA AND EXTREME NORTHEAST IOWA AT 3PM. AS THESE
STORMS MOVE EAST...THEY MAY BRING SEVERE WEATHER TO SECTIONS
CLOSER TO THE MISSISSIPPI RIVER AND INTO WISCONSIN.

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR AREAS NORTH OF
ROCHESTER AND LA CROSSE EXPIRES AT 3PM.

SHEA

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID
WINDOWS.
Special weather statement, Jun 20, 2:58 PM CDT, 1 hour 2 minutes before
IAZ008>011-018-019-029-030-MNZ088-095-096-WIZ033-034-041>044-
053>055-061-202030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
258 PM CDT SAT JUN 20 1998

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 7PM...

A TORNADO WATCH IS IN EFFECT FOR NORTHEAST IOWA...
MUCH OF SOUTHEAST MINNESOTA...AND PARTS OF CENTRAL AND
SOUTHWEST WISCONSIN UNTIL 7PM THIS EVENING.

THUNDERSTORMS CONTINUE TO EFFECT AREAS OF SOUTHEAST
MINNESOTA AND EXTREME NORTHEAST IOWA AT 3PM. AS THESE
STORMS MOVE EAST...THEY MAY BRING SEVERE WEATHER TO SECTIONS
CLOSER TO THE MISSISSIPPI RIVER AND INTO WISCONSIN.

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR AREAS NORTH OF
ROCHESTER AND LA CROSSE EXPIRES AT 3PM.

SHEA

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID
WINDOWS.
Special weather statement, Jun 20, 3:06 PM CDT, 54 minutes before
IAZ008>010-018-019-202035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
306 PM CDT SAT JUN 20 1998

...STRONG STORMS WERE ROLLING ACROSS NORTHEAST IOWA...

AT 3PM...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
FROM ABOUT 20 MILES SOUTH OF ROCHESTER THROUGH OSAGE TO NEAR
MASON CITY. THESE STORMS MAY BRING SMALL HAIL AND VERY HEAVY RAIN
TO MITCHELL AND HOWARD COUNTIES THROUGH 4PM.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 7PM. REMAIN ALERT FOR
WARNINGS AND POSSIBLE TORNADO DEVELOPMENT. ALSO BE ALERT FOR
PONDING OF WATER...STREET FLOODING...AND RAPID RISES IN SMALL
CREEKS OR STREAMS.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.

SHEA
Special weather statement, Jun 20, 3:06 PM CDT, 54 minutes before
IAZ008>010-018-019-202035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
306 PM CDT SAT JUN 20 1998

...STRONG STORMS WERE ROLLING ACROSS NORTHEAST IOWA...

AT 3PM...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
FROM ABOUT 20 MILES SOUTH OF ROCHESTER THROUGH OSAGE TO NEAR
MASON CITY. THESE STORMS MAY BRING SMALL HAIL AND VERY HEAVY RAIN
TO MITCHELL AND HOWARD COUNTIES THROUGH 4PM.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 7PM. REMAIN ALERT FOR
WARNINGS AND POSSIBLE TORNADO DEVELOPMENT. ALSO BE ALERT FOR
PONDING OF WATER...STREET FLOODING...AND RAPID RISES IN SMALL
CREEKS OR STREAMS.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 12:43 PM CDTSevere Thunderstorm WarningARXDodge, Mower77 min
Jun 20, 1:13 PM CDTTornado WarningARXDodge, Mower47 min
Jun 20, 1:46 PM CDTTornado WarningARXFillmore, Olmsted64 min
Jun 20, 1:56 PM CDTTornado WarningARXMower44 min
Jun 20, 2:11 PM CDTFlash Flood WarningARXMower2 hr
Jun 20, 2:40 PM CDTSevere Thunderstorm WarningARXMower30 min
Jun 20, 2:49 PM CDTTornado WarningARXFillmore61 min
Jun 20, 3:25 PM CDTTornado WarningARXFillmore60 min
Jun 20, 4:25 PM CDTTornado WarningARXHouston60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.